Alert archive / Indiana / Beach Hazards Statements in 2018

Beach Hazards Statement 10, NWS Chicago, IL

July 23, 2018Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jul 23, 2018, 9:17 AM CDT for Lake County, Porter County, Indiana. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2018, 9:17 AM CDT (14:17 UTC)
Expired
Jul 23, 2018, 10:00 PM CDT
In force
13 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WHUS43 KLOT 231417
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
917 AM CDT Mon Jul 23 2018

INZ001-002-232100-
/O.NEW.KLOT.BH.S.0010.180723T1417Z-180723T2100Z/
Lake IN-Porter-
917 AM CDT Mon Jul 23 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect until 4 PM CDT this
afternoon. 

* LOCATION...Northwest Indiana Beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

Rodriguez
2 follow-up statements
225 
WHUS43 KLOT 231943
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
243 PM CDT Mon Jul 23 2018

INZ001-002-240300-
/O.EXT.KLOT.BH.S.0010.000000T0000Z-180724T0300Z/
Lake IN-Porter-
243 PM CDT Mon Jul 23 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* LOCATION...Northwest Indiana Beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

Rodriguez
303 
WHUS43 KLOT 240307
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
1007 PM CDT Mon Jul 23 2018

INZ001-002-240415-
/O.EXP.KLOT.BH.S.0010.000000T0000Z-180724T0300Z/
Lake IN-Porter-
1007 PM CDT Mon Jul 23 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves will continue to slowly subside tonight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 23, 6:42 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 6:42 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
642 AM CDT Mon Jul 23 2018

.SHORT TERM...
245 AM CDT

Through Monday...

Our unseasonably deep low pressure system across the
eastern third of the U.S. will only make slow headway eastward
thanks to blocking over the Atlantic, and actually will be
retrograding some through the morning hours. Plentiful clouds over
the lake continue to spill into far northeast IL and northwest IN,
including downtown Chicago, and this may continue through mid to
later morning. A dividing line in the clouds will linger across
the I-39 corridor as weak upper level height rises exist. Clearing
areas may see some fog, given the moist low level conditions.
While very limited instability will develop, SPC CAMs depict that
the best coverage of any showers will be close to the lake
initially early this morning. This afternoon a few of the CAMs
then develop some showers on a lake convergent axis. Very weak mid
level lapse rates and limited instability suggest low coverage.
We should be able to tack on a few more degrees today away from
the lake.

High pressure will slide in across our area overnight, thus a
fairly quiet tonight and for Tuesday. Shortwave energy across the
upper Midwest will shift into the ridge later Tuesday into early
Wednesday as surface high pressure holds across the plains.
Therefore, outside of the wave, shower coverage should remain
lower.

KMD

&&

.LONG TERM...
245 AM CDT

Wednesday through Sunday...

High pressure will shift overhead Wednesday before it moves to the
eastern Great Lakes later Wednesday. This is ahead of a
seasonally stout upper wave that will pass through the northern
Great Lakes beginning Wednesday night. Cold front forced precip
will also occur Wednesday night, with a second band (likely
induced by the trailing upper wave), though numerous guidance
sources are dry with the fropa.

Cyclonic flow will continue into the weekend as another upper low
will swing in from the northwest. At this point the associated
cold front will setup just to our south. It is this area that
stands the chance for a wet weekend, though some guidance does
have our region under rain for a time.

KMD

&&

.AVIATION...
For the 06Z TAFs...

Main forecast concern for the terminals will be winds.

The infuence of the unseasonable upper low is diminishing as upper
ridging builds east across the Middle/Upper Mississippi Valley.
The cloudiness over nern IL is moving south and the IL terminals
should trend toward mostly clear to sct for the period. KGYY will
continue to see lake effect cloudiness with the potential for a
few showers. Winds at the Chicago area terminals will start out
nwly this morning, but a lake-influenced wind shift to nnely with
a surge of winds to arnd 10 kt is expected by early afternoon. the
lake influence to the wind field will diminish with sunset and
winds will diminish to lgt/vrbl. Other than the small chance for a
shower at KGYY, conditions should be dry and vfr through the
period.

&&

.MARINE...
300 AM CDT

With winds remaining a bit stronger later into the evening, the
SC.Y had been extended to 4:00 AM CDT. However, winds are
beginning to weaken and nearshore buoys are reporting 2-4 ft waves
and slowly diminishing. So, will let the Advisory expire on time.

Winds will gradually diminish and becm lgt/vrbl Tuesday night
through Wednesday as the high moves over the lake. Winds will then
becm more sly as low pressure crosses the Upper Mississippi Valley
Wednesday evening. The low is expected to cross the Upper Great
Lakes Wednesday night and Thursday while dragging a cold front
across the lake. West to northwest winds up to 20 kt will set up
Thursday night and Friday following the passage of the cold front.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 23, 3:35 AM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 AM CDT Mon Jul 23 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
241045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
335 AM CDT Mon Jul 23 2018 /435 AM EDT Mon Jul 23 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday...
  Limited Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-241045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
335 AM CDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday...
  Limited Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-241045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
335 AM CDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday...
  Limited Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Beach Hazards Statements in Indiana, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.